Colorado, 2008

Hail and Damaging Winds in Colorado, August 13, 2008

August 13, 2008 · NWS BOU · 5 events in 4 counties and zones

Isolated severe thunderstorms developed over parts of the Urban Corridor and Northeast Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Isolated severe thunderstorms developed over parts of the Urban Corridor and Northeast Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 13, 2:02 PM MST, 43 minutes earlier.

Area forecast discussion, Aug 13, 2:02 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT WED AUG 13 2008

.SHORT TERM...MOST OF CONVECTION OCCURRING SOUTH OF CWA AND ALONG
BOUNDARY STRETCHING ACROSS ELBERT...LINCOLN AND WASHINGTON COUNTIES.
A FEW CELLS TRYING TO DEVELOP OVER MOUNTAINS AND ALONG FOOTHILLS.
DESPITE WEAK SURGE ACROSS FRONT RANGE SURFACE DEWPOINTS HAVE DROPPED
INTO THE 30S. HIGHER DEWPOINTS REMAIN GENERALLY EAST OF A GREELEY TO
KIOWA LINE WITH 50 DEGREE DEWPOINTS EASTERN FRINGES OF CWA. WATER
VAPOR LOOPS SHOWING SOME SORT OF SHORTWAVE MOVING SOUTHEAST ACROSS
WYOMING. MODELS SHOW THIS WAVE SLIDING ACROSS EASTERN COLORADO THIS
EVENING...WITH FAIRLY DECENT ASCENT IN THE 700-500 MB LAYER. BASED
ON MOVEMENT OF WAVE AND HIGHER DEWPOINTS...WILL UP POPS ACROSS FAR
EASTERN ZONES A CATEGORY...LOWER POPS ELSEWHERE. BEST CHANCE FOR
SEVERE THIS EVENING IN AREA OF HIGHER DEWPOINTS. MAIN THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS. ELSEWHERE...THE STORMS WILL BE
MAINY HIGH BASED GIVEN THE LOWER DEWPOINTS...WITH POTENTIAL FOR
GUSTY MICROBURST WINDS. STORMS SHOULD END AND/OR EXIT CWA BY
MIDNIGHT AS SHORTWAVE AND BULK OF QG ASCENT SHIFTS INTO KANSAS. NAM
KEEPS SOME QG ASCENT OVER FAR EASTERN PLAINS OVERNIGHT. WILL KEEP A
SLIGHT CHANCE OF STORMS GOING FAR NORTHEAST ZONES AFTER MIDNIGHT.
MODELS CONTINUE TO SHOW FRONTAL SURGE ACROSS PLAINS AFTER 12Z...
WITH LOW LEVEL UPSLOPE DEVELOPING BY 15Z. BEST CHANCE OF AFTERNOON
STORMS TO BE ALONG FOOTHILLS AND URBAN CORRIDOR WHERE UPSLOPE IS
GREATEST. QG VERTICAL VELOCITY PROGS SHOW BROAD AREA OF DESCENT
ACROSS REGION DURING AFTERNOON....WHICH MAY HINDER STORM
DEVELOPMEMT. BUT LAPSE RATES AROUND 8 C/KM AND DECENT UPSLOPE SHOULD
BE ENOUGH TO OFFSET THE DESCENT. NO CHANGE TO THE CURRENT POPS.
FORECAST SOUNDINGS SHOWING AFTERNOON CAPES AROUND 500 J/KG... STORMS
SHOULDNT BE SEVERE. COOLER SURGE ACROSS PLAINS SHOULD DROP
TEMPERATURES ABOUT 10 DEGREES FROM TODAYS READINGS...WITH HIGHS
AROUND 80 DEGREES. CURRENT TEMPERATURE GRIDS IN LINE WITH
GUIDANCE...NO CHANGES NEED AT THIS POINT.

.LONG TERM...MODELS HAVE THE UPPER CLOSED LOW CENTERED OVER EASTERN
MONTANA AT THE START OF THE PERIOD.  BY FRIDAY MORNING AT 12Z IT IS
OVER EASTERN WYOMING.  THEY ALSO SHOW A SECONDARY CENTER OVER
EASTERN NEBRASKA AT THAT TIME.  BY SATURDAY MORNING AT 12Z...MODELS
HAVE THE CENTER OVER NORTHWEST-NORTH CENTRAL COLORADO WITH THE
SECONDARY CENTER MERGING WESTWARD INTO THE CENTER OVER COLORADO.  BY
SATURDAY EVENING...THE NAM AND ECMWF HAVE THE CENTER OVER CENTRAL
COLORADO ...THE GFS OVER FAR NORTHEAST COLORADO.  SO THE FLOW ALOFT
IS NORTHWESTERLY INTO FRIDAY MORNING...WESTERLY MUCH OF FRIDAY...
THEN EAST-NORTHEASTERLY BY SATURDAY.  WITH THE SLOWNESS OF THIS
CLOSED SYSTEM...THE QG VERTICAL VELOCITY FIELDS KEEP MUCH OF THE
FORECAST AREA IN PRETTY DECENT UPWARD MOTION THROUGH SATURDAY
AFTERNOON.  THE BOUNDARY LAYER FLOW IS MAINLY ALL UPSLOPE (NORTH TO
EAST IN DIRECTION) FOR THE FORECAST AREA FROM THE DIVIDE EASTWARD
THURSDAY NIGHT THROUGH SATURDAY AFTERNOON.  FOR MOISTURE...THE GFS
INITIALLY HAS MORE MOISTURE THURSDAY NIGHT...BUT BY FRIDAY MORNING
...BOTH THE NAM AND GFS HAVE VERY DEEP MOISTURE OVER THE EASTERN
THREE-FOURTHS OF THE FORECAST AREA.  THIS CONTINUES INTO SATURDAY
MORNING.  THE NAM KEEPS THE FORECAST AREA IN DEEP MOISTURE ALL OF
SATURDAY.  THE GFS DRIES IT OUT SOMEWHAT BY AFTERNOON.  PRECIPITABLE
WATER VALUES ARE IN THE 0.80 TO 1.10 INCH RANGE FROM THURSDAY NIGHT
THROUGH SATURDAY AFTERNOON.  THE BOUNDARY LAYER DEW POINTS ARE
PROGGED IN THE MID 40S TO MID 50S F THURSDAY NIGHT THROUGH SATURDAY
AFTERNOON.   THE THETA-E AXIS IS ONLY OVER THE WESTERN FORECAST AREA
THROUGH THE PERIODS.  THE CAPE IS FAIRLY LIMITED THROUGH THE PERIODS
...BUT THERE IS SOME.  BOTH MODELS HAVE SIGNIFICANT AMOUNTS OF
RAINFALL ON THE QPF FIELDS THROUGH MOST OF THE PERIODS.  OVERALL THE
STORM HAS MORE CHARACTERISTICS OF A WINTER-TYPE SYSTEM FOR US...BUT
WITH SOME CONVECTION THROWN IN WITH IT BEING MID AUGUST ALONG WITH
THE FAIRLY STRONG SYNOPTIC SCALE ENERGY EXPECTED.  THE GFS HAS BEEN
SHOWING SOME FORM OF THIS CLOSED UPPER LOW OVER OR NEAR US SINCE
LAST SATURDAY ANYWAY.  WILL STAY THE COURSE WITH HIGH POPS...AND
EVEN UP THEM A BIT HERE AND THERE INTO SATURDAY.  THE FORECAST
SOUNDINGS SHOW LOW ENOUGH WET BULB ZERO READINGS TO WARRANT SOME
NOCTURNAL SNOW MIXED WITH RAIN SHOWERS FOR THE HIGH MOUNTAINS ZONES
33 AND 34 BOTH THURSDAY OVERNIGHT AND FRIDAY OVERNIGHT.  FOR
TEMPERATURES... FRIDAYS HIGHS ARE ABOUT 4-9 C COOLER THAN
THURSDAYS.  SATURDAY ONLY WARMS 1-3 C FROM FRIDAYS HIGHS.  FOR THE
LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS ARE HOLDING ON TO A
WEAKENING NEAR STATIONARY CLOSED LOW OVER KANSAS FOR MUCH OF THE
PERIOD.  THE UPPER RIDGE MOVES INTO THE FORECAST AREA FOR THE WEST
THROUGH THE PERIOD AS WELL.  IT LOOKS FAIRLY DRY THROUGHOUT.
TEMPERATURES MAY WARM UP  TO NEAR SEASONAL NORMALS ON TUESDAY AND
WEDNESDAY.

&&

.AVIATION...ISOLATED THUNDERSTORMS STILL POSSIBE THIS EVENING...
THROUGH AROUND 04Z. GUSTY MICROBURST WINDS TO AROUND 35 KTS THE MAIN
CONCERN. SURFACE FRONT TO MOVE ACROSS AREA AIRPORTS AROUND
14Z...WHICH WILL SHIFT SURFACE WINDS TO A NORTHERLY DIRECTION.
SURFACE WINDS TO REMAIN NORTHEASTERLY THROUGH THE AFTERNOON.
SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AFTER 18Z...WITH GUSTY
OUTFLOW WINDS THE BIGGEST CONCERN. VFR CONDITIONS TO PREVAIL FOR THE
NEXT 24 HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DL/RJK
Hazardous weather outlook, Aug 13, 10:10 AM MST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MDT WED AUG 13 2008

COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1110 AM MDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON...CONTINUING INTO THE EVENING HOURS. A FEW STORMS COULD
BECOME SEVERE EAST OF THE URBAN CORRIDOR...PRODUCING LARGE HAIL AND
DAMAGING WINDS. A WEAK DISTURBANCE WILL MOVE ACROSS EASTERN COLORADO
THIS AFTERNOON...WHICH WILL AID IN THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COOLER MORE MOIST AIRMASS WILL MOVE INTO THE FORECAST AREA FROM
THURSDAY AFTERNOON THROUGH MUCH OF THE WEEKEND.  THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS LATE THURSDAY AND THURSDAY
NIGHT.  BY FRIDAY AND CONTINUING THROUGH SATURDAY NIGHT...COOL MOIST
UPSLOPE FLOW WILL CONTINUE FOR ALL AREAS EAST OF THE CONTINENTAL
DIVIDE.  RAIN SHOWERS COULD BE LIKELY THROUGH THESE PERIODS ALONG
WITH A FEW THUNDERSTORMS.  THERE COULD BE SNOW IN THE HIGHER
MOUNTAINS ABOVE 10000 FEET.  FROM SUNDAY INTO EARLY NEXT WEEK...
DRIER AND WARMER WEATHER IS EXPECTED FOR THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF THE URBAN CORRIDOR AFTER
3 PM.

D-L/RJK

The radar

The Cheyenne radar (KCYS), 72 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Larimer

When
August 13, 2:45 PM MST
Where
Larimer County, 1.74 mi SW of Mountain View
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.560, -105.140

Thunderstorm Wind, Larimer

When
August 13, 2:45 PM MST
Where
Larimer County, 1.74 mi SW of Mountain View
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.560, -105.140

Hail, Lincoln

When
August 13, 4:31 PM MST
Where
Lincoln County, 14.96 mi SW of Karval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.580, -103.730

Thunderstorm Wind, Washington

When
August 13, 5:38 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.160, -103.210

Hail, Sedgwick

When
August 13, 6:24 PM MST
Where
Sedgwick County, 12.15 mi SE of Julesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.860, -102.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122851, 122852, 122848, 122853, 122850.